Ohio, 2011

Flood and Hail in Ohio, May 12, 2011

May 12, 2011 · NWS PBZ · 6 events in 4 counties and zones

Severe thunderstorms developed along a slow moving warm front that was positioned northwest to southeast across Ohio. Thunderstorms developed and rode along the front during both the morning and afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Severe thunderstorms developed along a slow moving warm front that was positioned northwest to southeast across Ohio. Thunderstorms developed and rode along the front during both the morning and afternoon hours. With the slow moving nature of the storms, some flooding was reported in Ohio, West Virginia, and Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 12, 6:31 AM EST, 56 minutes earlier.

Area forecast discussion, May 12, 6:31 AM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
731 AM EDT THU MAY 12 2011

.SYNOPSIS...
A WARM FRONT, MOVING VERY SLOWLY EASTWARD THROUGH OHIO, WILL
PROVIDE SCATTERED SHOWERS AND POSSIBLY SEVERE THUNDERSTORMS INTO
TONIGHT. AS THE CENTER OF THE MAIN LOW PRESSURE SYSTEM, COMES SLOWLY
EAST FROM NEBRASKA, SHOWERS AND THUNDERSTORMS WILL BECOME MORE
NUMEROUS THIS WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
WILL CONTINUE TO MONITOR THUNDERSTORMS FOR SEVERE AND HEAVY RAIN
POTENTIAL AS THEY MOVE SOUTHEAST ALONG THE WARM FRONT IN EASTERN
OHIO. LESS CHANCE OF THUNDERSTORMS THROUGH EARLY AFTERNOON EAST OF
THE I-79 CORRIDOR.

THE STORM PREDICTION CENTER HAS HIGHLIGHTED MOST OF THE AREA IN A
SLIGHT RISK TODAY. NAM12 INDICATES A STRONG INSTABILITY (SB CAPE
AOA 3000 J/KG) AND WEAK SHEAR (25KTS 0-6KM BULK) ENVIRONMENT THIS
AFTERNOON IN EASTERN OHIO SHIFTING INTO NORTH-CENTRAL WV AND
EXTREME SOUTHWEST PA BY THE EVENING HOURS. BELIEVE STORMS IN OHIO
WILL HAVE AN ADDITIONAL FLASH FLOODING THREAT AS THEY WILL BE SLOW
MOVING AND MAY TRAIN OVER THE SAME AREAS. 3-HOUR FLASH FLOOD
GUIDANCE OF 2 TO 2.5 INCHES WILL NEED TO BE MONITORED WITH
TORRENTIAL DOWNPOURS EXPECTED IN TRAINING STORMS.

TONIGHT...THE RIDGE AXIS WILL SLIDE SLOWLY EASTWARD INTO EASTERN
OHIO WITH SHORT WAVE ENERGY DIVING FROM WESTERN PA INTO NORTHERN
VIRGINIA. MEANWHILE, THE WARM FRONT SHOULD BE STRADDLED NORTH-
SOUTH ACROSS WESTERN PA. WITH THIS IN MIND, BELIEVE BEST CHANCE OF
SHOWERS AND THUNDERSTORMS WILL BE INITIALLY SOUTHEAST OF
PITTSBURGH. A FEW OF THE STORMS INITIALLY COULD BE SEVERE WITH THE
SUPPORT OF FORCING FROM THE SHORT WAVE ALONG THE BOUNDARY. AFTER
06Z, CHANCE POPS CONTINUE ACROSS THE AREA WITH ELEVATED
INSTABILITY (MUCAPE AROUND 1000 J/KG) REMAINING ALONG THE FRONTAL
BOUNDARY. A WARM NIGHT CAN BE EXPECTED WITH LOWS RANGING FROM THE
MID 60S IN EASTERN OHIO TO THE MID 50S ACROSS THE EASTERN RIDGES.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
FORECAST IS CLOSEST TO THE ECMWF THROUGH THIS PERIOD AS AN
UNSETTLED PATTERN CONTINUES ACROSS THE UPPER OHIO VALLEY. THE
UPPER RIDGE WILL SLOWLY MOVE ACROSS THE UPPER OHIO VALLEY INTO THE
MID-ATLANTIC, PLACING THE REGION IN A ZONAL FLOW ON FRIDAY, SHIFTING TO
SOUTHWESTERLY BY SATURDAY. A MID-LEVEL TROUGH WILL DIG INTO THE
OHIO VALLEY WITH A SURFACE LOW PROGGED TO REACH WESTERN PA BY
SATURDAY NIGHT. WITH THIS IN MIND, SEVERAL ROUNDS OF SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE FRIDAY INTO SATURDAY WITH LIKELY
POPS FORECAST.

TEMPERATURES WILL BE AROUND 10 DEGREES ABOVE NORMAL
WITH AN ENHANCED SOUTHERLY FLOW AHEAD OF THE SURFACE LOW ON
FRIDAY. THE LOW WILL SWEEP A WEAK COLD FRONT ACROSS THE AREA ON
SATURDAY, WITH TEMPERATURES RETURNING CLOSER TO SEASONAL NORMALS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
TROUGH WILL CLOSE OFF INTO AN UPPER LOW IN THE OHIO VALLEY BY
SUNDAY. THIS WILL KEEP AREA IN SOUTHERLY WARM FLOW. SFC LOW WILL
SLOWLY PULL NORTHWARD INTO OH VALLEY WITH WARM FRONT EXTENDING
EASTWARD ACROSS THE AREAS INTO SUNDAY. THIS WILL KEEP UNSETTLED WX
GOING...WITH AFTN HRS SERVICE AS BEST COVERAGE FOR SHOWERS AND
THUNDERSTORMS. UPR LOW WILL LIFT NORTH MONDAY AND WEAKEN AS NEW
UPR LOW DIVES SOUTH TO REPLACE THE PRIOR.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
BASED ON BLEND OF RECENT SURFACE, RADAR, AND SATELLITE DATA COUPLED
WITH NAM MODEL OUTPUT AND GFS LAMP, EXPECT MAINLY VFR TODAY, THEN
MVFR FOG TONIGHT ACROSS THE UPPER OHIO VALLEY.

HOWEVER, A BAND OF SCATTERED MVFR THUNDERSTORMS OVER NORTHERN OHIO
MAY BRIEFLY AFFECT TAF SITES NEAR KPIT THIS MORNING. EXPECT
ADDITIONAL MVFR THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EARLY
TONIGHT NEAR THE WARM FRONT IN EASTERN OHIO, WHICH MAY ALSO AFFECT
TAF SITES. TODAYS THUNDERSTORMS HAVE SEVERE POTENTIAL DUE TO
POSSIBILITY OF LARGE HAIL AND DAMAGING WIND.

RECENT ECMWF MODEL OUTPUT SHOWS LOW PRESSURE MOVING SLOWLY THROUGH
THE UPPER OHIO VALLEY FRIDAY INTO MONDAY WITH SHOWERS AND
THUNDERSTORMS PRODUCING RESTRICTIONS AT TIMES. NIGHTTIME FOG CAN
ALSO CAUSE RESTRICTIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 12, 2:47 AM EST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
347 AM EDT THU MAY 12 2011

MDZ001-PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004-012-
021>023-041-130800-
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
347 AM EDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY
THREATS WITH STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. IN
ADDITION, STORMS WILL BE SLOW MOVING WITH TORRENTIAL DOWNPOURS.
THIS MAY LEAD TO A FEW ISOLATED AREAS OF LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

OHZ039>041-048>050-057>059-068-069-130800-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-
347 AM EDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY
THREATS WITH STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. IN
ADDITION, STORMS WILL BE SLOW MOVING WITH TORRENTIAL DOWNPOURS.
WITH THE POTENTIAL FOR SEVERAL STORMS TO CROSS THE SAME AREAS,
FLASH FLOODING WILL BE POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

WOODRUM

In the hours before

Special weather statement, May 12, 6:35 AM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
735 AM EDT THU MAY 12 2011

OHZ039-048-121200-
COSHOCTON OH-TUSCARAWAS OH-
735 AM EDT THU MAY 12 2011

...A STRONG THUNDERSTORM WILL AFFECT COSHOCTON AND WEST CENTRAL
TUSCARAWAS COUNTIES...

AT 733 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF
BLISSFIELD...MOVING SOUTHEAST AT 25 MPH.

THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE. VERY HEAVY RAIN WILL
FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.  EXPECT INTENSE
LIGHTNING FROM THIS STORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4046 8202 4045 8167 4055 8166 4055 8165
      4040 8161 4035 8162 4022 8162 4021 8167
      4015 8167 4017 8202 4039 8204

The radar

The Cleveland radar (KCLE), 118 km away, was scanning. The volume nearest the first event began at 12:25 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Coshocton

When
May 12, 7:27 AM EST
Where
Coshocton County, 0.69 mi N of Bakersville
Measured
1 in hail
Reported by
Public
Coordinates
40.360, -81.650

Hail, Guernsey

When
May 12, 9:41 AM EST
Where
Guernsey County, 0.87 mi NW of Old Washington
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.040, -81.440

Thunderstorm Wind, Columbiana

When
May 12, 5:00 PM EST
Where
Columbiana County, 0.52 mi W of Leetonia to 0.87 mi SW of Leetonia
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
40.880, -80.760

National Weather Service survey team confirms a microburst in Leetonia in Columbiana county Ohio. The estimated maximum wind speed was 70 mph with a path width of 75 yards and a path length of 1 mile. 12 homes sustained damage, mainly to their roofs. 3 sheds were destroyed and 40 trees were uprooted.

Flood, Columbiana

When
May 12, 6:07 PM EST
Where
Columbiana County, 2.6 mi SW of Clarkson to 1.35 mi WSW of Clarkson
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.720, -80.630

A trained spotter reports that State Route 7, south of Rogers, Ohio, has water covering the roadway.

Thunderstorm Wind, Jefferson

When
May 12, 6:20 PM EST
Where
Jefferson County, 1.58 mi W of Steubenville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.370, -80.650

The public reports and estimated wind gust of 58mph.

Hail, Jefferson

When
May 12, 7:05 PM EST
Where
Jefferson County, Dillonvale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.200, -80.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316316, 316317, 317904, 316315, 317873, 316318.